Can coenzyme Q10 reduce the risk of side effects from statins?

Answers from Thomas Behrenbeck, M.D., Ph.D.

At this time, coenzyme Q10 isn't universally recommended for preventing side effects from cholesterol-lowering drugs known as statins.

Coenzyme Q10 is a substance made naturally by your body. As a dietary supplement, it's usually sold as a capsule.

Although statins are well-tolerated by most people, they do have side effects, including muscle and joint aches and a rare condition that causes muscle cells to break down (rhabdomyolysis). Some researchers have proposed that taking a coenzyme Q10 supplement might reduce the risk of these side effects. However, no large studies have confirmed this theory.

While coenzyme Q10 doesn't cause side effects for most people, keep in mind that as a dietary supplement it's not subject to the same scientific scrutiny as a medication.

If you experience muscle aches or other symptoms after starting statin medications, talk to your doctor. He or she might recommend decreasing your dose or trying a different statin.

Feb. 11, 2014